The Department of Health today (March 13) called for suspension of the use of three Chinese herbs: Herba Solani Lyrati, Aristolochia mollissima Hance and Pak Mo Tang.
At a press conference today, Deputy Director of Health, Dr T H Leung, reminded members of the public to consult Chinese Medicine practitioners before taking these Chinese herbs medicine and follow their instructions. In particular, those taking herbal medicine on a prolonged basis are advised to adhere strictly to the advice of the Chinese Medicine practitioners.
The appeal was made following DH's investigations into a case of suspected Aristolochic Acid (AA) poisoning reported by the Hospital Authority. The patient, 60 year-old man, presented with kidney failure and cancer of the urinary tract. The case involved a prolonged period of self prescription of herbal medicines including a herb known as Herba Solani Lyrati. DH's investigations revealed that the patient was given Aristolochia mollissima Hance instead of Herba Solani Lyrati . Aristolochia mollissima Hance is known to contain AA.
Upon tracing of the source of the herbs, it was revealed that the herb Aristolochia mollissima Hance was erroneously substituted for Herba Solani Lyrati at the wholesale level. Examination of the herbs was in fact found to be Aristolochia mollissima Hance. It was also found that there is confusion among the names for Herba Solani Lyrati, Aristolochia mollissima Hance and Pak Mo Tang. DH immediately instructed the importers to suspend supplying the above three herbs.
DH also calls on all traders to suspend supplying the three herbs until the market confusion involving these herbs is rectified. Chinese medicine practitioners are reminded to ensure the correct use of the above three herbs when prescribing to their patients. Consumers are reminded to consult Chinese medicine practitioners before taking Chinese herbal medicine and follow their instructions.
Examples of the more commonly used herbs containing AA include Caulis Aristolochiae Manshuriensis, Radix Aristolochiae Fangchi, Fructus Aristolochiae, Radix Aristolochiae and Herba Aristolochiae. Prolonged and improper use of herbs containing AA is associated with kidney damage, including kidney failure and cancer of the urinary tract.
The Chinese Medicines Board of the Chinese Medicine Council of Hong Kong will review the control of AA containing herbs. Guidelines are being prepared for Chinese medicine practitioners and traders to take special precautions in avoiding inadvertent mix up of the following herbs:
Not containing AA
Herba Solani Lyrati
Aristolochia mollissima Hance
Caulis Clematidis Armandii
Caulis Aristolochiae Manshuriensis
Radix Stephaniiae Tetrandrae
Radix Aristolochiae Fangchi
All doctors and Chinese medicine practitioners are requested to report to DH for investigation suspected poisoning due to herbal medicines.
A hotline (Tel 2961 8968) has been set up and will be operated from 9 am to 7 pm daily (including Sunday) to answer public enquiries.
End/Saturday, March 13, 2004